Skip to main content

Bochner–Simons Formulas and the Rigidity of Biharmonic Submanifolds


New integral formulas of Simons and Bochner type are found and then used to study biharmonic and biconservative submanifolds in space forms. This leads to new rigidity results and partial answers to conjectures on biharmonic submanifolds in spheres.

This is a preview of subscription content, access via your institution.


  1. 1.

    Alencar, H., do Carmo, M.: Hypersurfaces with constant mean curvature in spheres. Proc. Am. Math. Soc. 120, 1223–1229 (1994)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Baird, P., Eells, J.: A Conservation Law for Harmonic Maps, Geometry Symposium Utrecht 1980. Lecture Notes in Mathematics, vol. 894, pp. 1–25. Springer, Berlin/New York (1981)

  3. 3.

    Balmuş, A., Montaldo, S., Oniciuc, C.: Classification results for biharmonic submanifolds in spheres. Israel J. Math. 168, 201–220 (2008)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Balmuş, A., Oniciuc, C.: Biharmonic submanifolds with parallel mean curvature vector field in spheres. J. Math. Anal. Appl. 386, 619–630 (2012)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Caddeo, R., Montaldo, S., Oniciuc, C.: Biharmonic submanifolds of \({\mathbb{S}}^3\). Int. J. Math. 12, 867–876 (2001)

    Article  Google Scholar 

  6. 6.

    Caddeo, R., Montaldo, S., Oniciuc, C.: Biharmonic submanifolds in spheres. Israel J. Math. 130, 109–123 (2002)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Caddeo, R., Montaldo, S., Oniciuc, C., Piu, P.: Surfaces in three-dimensional space forms with divergence-free stress-bienergy tensor. Ann. Mat. Pura Appl. 193, 529–550 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Chen, B.-Y.: Some open problems and conjectures on submanifolds of finite type. Soochow J. Math. 17, 169–188 (1991)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Chen, J.H.: Compact \(2\)-harmonic hypersurfaces in \({\mathbb{S}}^{n+1}(1)\). Acta Math. Sinica 36, 49–56 (1993)

    Google Scholar 

  10. 10.

    Cheng, S.-Y., Yau, S.-T.: Hypersurfaces with constant scalar curvature. Math. Ann. 225, 195–204 (1977)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Chern, S. S., do Carmo, M., Kobayashi, S.: Minimal submanifolds of a sphere with second fundamental form of constant length. In: Functional Analysis and Related Fields (Proceeding Conference for M. Stone, University of Chicago, Chicago), Springer, New York, pp. 59–75 (1970)

  12. 12.

    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Erbacher, J.: Isometric immersions of constant mean curvature and triviality of the normal connection. Nagoya Math. J. 45, 139–165 (1971)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Fetcu, D., Nistor, S., Oniciuc, C.: On biconservative surfaces in \(3\)-dimensional space forms. Commun. Anal. Geom. 24, 1027–1045 (2016)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Fu, Y.: Explicit classification of biconservative surfaces in Lorentz \(3\)-space forms. Ann. Mat. Pura Appl. 194, 805–822 (2015)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Fu, Y., Hong, M.-C.: Biharmonic hypersurfaces with constant scalar curvature in space forms. Pacif. J. Math. 294, 329–350 (2018)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Hilbert, D.: Die grundlagen der physik. Math. Ann. 92, 1–32 (1924)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Ichiyama, T., Inoguchi, J.I., Urakawa, H.: Clasification and isolation phenomena of bi-harmonic maps and bi-Yang-Mills fields. Note Mat. 30, 15–48 (2010)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Jiang, G.Y.: \(2\)-Harmonic isometric immersions between Riemannian manifolds. Chin. Ann. Math. Ser. A 7, 130–144 (1986)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Jiang, G.Y.: \(2\)-Harmonic maps and their first and second variational formulas. Chin. Ann. Math. Ser. A 7(4), 389–402 (1986)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Lawson, H.B.: Local rigidity theorems for minimal hypersurfaces. Ann. Math. 89, 187–197 (1969)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Loubeau, E., Montaldo, S., Oniciuc, C.: The stress-energy tensor for biharmonic maps. Math. Z. 259, 503–524 (2008)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Loubeau, E., Oniciuc, C.: Biharmonic surfaces of constant mean curvature. Pacif. J. Math. 271, 213–230 (2014)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Luo, Y., Maeta, S.: Biharmonic hypersurfaces in a sphere. Proc. Am. Math. Soc. 145, 3109–3116 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Maeta, S.: Properly immersed submanifolds in complete Riemannian manifolds. Adv. Math. 253, 139–151 (2014)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Maeta, S., Ou, Y.-L.: Some classifications of biharmonic hypersurfaces with constant scalar curvature, Preprint (2017) arXiv:1708.08540

  27. 27.

    Mok, N., Siu, Y.-T., Yeung, S.-K.: Geometric superrigidity. Invent. Math. 113, 57–83 (1993)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Montaldo, S., Oniciuc, C., Ratto, A.: Proper biconservative immersions into the Euclidean space. Ann. Mat. Pura Appl. 195, 403–422 (2016)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Montaldo, S., Oniciuc, C., Ratto, A.: Biconservative surfaces. J. Geom. Anal. 26, 313–329 (2016)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Moore, J.D.: Isometric immersions of riemannian products. J. Differ. Geom. 5, 159–168 (1971)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Nakauchi, N., Urakawa, H., Gudmundsson, S.: Biharmonic maps into a Riemannian manifold of non-positive curvature. Geom. Dedic. 169, 263–272 (2014)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Nistor, S.: On biconservative surfaces. Differ. Geom. Appl. 54, 490–502 (2017)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Nomizu, K., Smyth, B.: A formula of Simons’ type and hypersurfaces with constant mean curvature. J. Differ. Geom. 3, 367–377 (1969)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Oniciuc, C.: Biharmonic submanifolds in space forms, Habilitation Thesis, (2012),

  35. 35.

    Ou, Y.-L., Tang, L.: On the generalized Chen’s conjecture on biharmonic submanifolds. Mich. Math. J. 61, 531–542 (2012)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Ryan, P.J.: Homogeneity and some curvature conditions for hypersurfaces. Tôhoku Math. J. 21, 363–388 (1969)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Ryan, P.J.: Hypersurfaces with parallel Ricci tensor. Osaka Math. J. 8, 251–259 (1971)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Sanini, A.: Applicazioni tra varietà riemanniane con energia critica rispetto a deformazioni di metriche. Rend. Mat. 3, 53–63 (1983)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Simons, J.: Minimal varieties in Riemannian manifolds. Ann. Math. 88, 62–105 (1968)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Smyth, B.: Submanifolds of constant mean curvature. Math. Ann. 205, 265–280 (1973)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Yau, S.T.: Submanifolds with constant mean curvature II. Am. J. Math. 97, 76–100 (1975)

    Article  Google Scholar 

Download references


Thanks are due to the referees for valuable comments and suggestions.

Author information



Corresponding author

Correspondence to Dorel Fetcu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by a grant of the Romanian Ministry of Research and Innovation, CCCDI-UEFISCDI, project number PN-III-P3.1-PM-RO-FR-2019-0234/1BM/2019, within PNCDI III, and the PHC Brancusi 2019 project no 43460 TL.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fetcu, D., Loubeau, E. & Oniciuc, C. Bochner–Simons Formulas and the Rigidity of Biharmonic Submanifolds. J Geom Anal 31, 1732–1755 (2021).

Download citation


  • Stress-energy tensor
  • Constant mean curvature hypersurfaces
  • Biharmonic submanifolds
  • Biconservative submanifolds
  • Real space forms

Mathematics Subject Classification

  • 53C42
  • 53C24
  • 53C21